You'd think I'd be done with chemo by now. I wish but sadly no. Now it's time to kill any remaining cancer cells with a new chemo cocktail called Taxol a.k.a. Paclitaxel. I'll be given Taxol every Friday for 12 weeks. That is a long time but hey, I've done 8 weeks of chemo so far- what's 12 more?
I was scheduled to start Taxol on October 16th but my white blood cell count was too low. A bit disappointing because I had mentally prepared for it. But I'll take another week off to get stronger and enjoy life!
The additional week gave me a total of two weeks off from chemo. It was amazingly wonderful to appreciate everything else around me instead of dealing with cancer. I felt so much gratitude for the simplest things that I haven't been able to do. I cuddled in bed with my youngest after reading books. I watched my daughter play soccer on a beautiful, crisp fall day. I drove to the store and sang with the radio blasting. I caught up with friends at a restaurant. I even enjoyed washing dishes after dinner. Those two weeks were the best medicine I've had in a while.
Taxol 1 of 12
On October 23rd I went in for my first infusion of Taxol. At each infusion a nurse draws blood from my port in my chest to check if my body can handle more chemo. There's a range of blood counts for healthy people and there's a range for chemo patients. It's a little scary how low you can be and still get chemo.
I was given the green light to get chemo. Unfortunately I will need to have Granix (Neupogen) shots in my stomach (again) for three days after each dose to help increase my white blood cell count. Ugh. I really hate shots now.
Dr. B has assured me that Taxol is easier than AC. Everyone tells me that. But after 8 weeks of horrible AC, I am a little apprehensive. Thankfully the list of Taxol side effects is a lot shorter. I'll continue to have low blood counts and likely will lose the rest of my hair- goodbye eyebrows and eyelashes! But I may start experiencing new things like pain in the joints and muscles and numbness and tingling of the hands and feet (neuropathy).
After getting the go-ahead for chemo, Jason and I head to the infusion room. The nurse first hooks me up with an IV of Benadryl in case I have an allergic reaction to Taxol. That's followed by two anti-nausea medicines, steroids and a dose of Pepcid. When it's time to start the Taxol, the nurse sets a bell by my side. If I feel any chest tightness, shortness of breath or facial flushing I need to ring the bell. That's not what I wanted to hear. Luckily all I felt was sleepiness from the Benadryl.
After three hours at the hospital it was time to go home. The rest of the day I felt fine. I took a long nap and woke up thinking maybe this will be different. As you can guess, it didn't last. Friday night I slept maybe two hours and Saturday I was exhausted. Sunday and Monday I was hit hard by a bad headache and aches and pains all over my body. It's like the flu but no fever luckily. Crossing my fingers these new side effects will go away soon.
I finally got in to see a naturopath, Dr. J, who specializes in oncology. After having so many chemicals and drugs put into my body, I want to use natural options to alleviate the side effects and get me healthy. She'll help me with each stage as we move from chemo to surgery and beyond. She'll also coordinate with my oncologists so everyone knows what's going into my body. There's so many supplements that I had to write down a schedule so I'd remember what to take when.
The most unusual recommendation was to ice my hands and feet during infusions. This will help block the chemo from those areas to reduce the possibility of neuropathy. I am now the proud owner of socks that have ice packs inside them.
I have been filled with love, strength and optimism from all of you. Thank you doesn't seem sufficient to express the gratitude that Jason and I have for your support. Cancer is a long and difficult experience and at times isolating. Yet we've never felt so much love. Our connections with you help us through the hard times and see the good times ahead. We are so grateful for everything you've done to help us.